Statins: magic bullet or massive misfire? Ask our experts

In the first issue of Spectator Health, our cover piece is on the controversial issue of statins, arguably the most important ‘consumer’ medical issue facing people today. As Dr James LeFanu, our cover author, notes, GPs are eager to prescribe statins to anyone over 40 with even a slightly elevated cholesterol level. This is how Le Fanu first discovered  the problems with statins:

‘I first became aware of the scale of this hidden epidemic of apparent statin-induced symptoms after describing in my Telegraph column the experience of a man in his seventies whose general health following the successful repair of an aortic aneurysm had gradually deteriorated to a state (as he described it) of ‘chronic decrepitude’ — such that when flying to Hawaii to attend his son’s wedding he had required a wheelchair at the various stopovers. Yet returning three weeks later he had walked back through Heathrow — having forgotten to pack the statins he had been taking since his operation. This account of his near-miraculous recovery following his statin-free excursion prompted hundreds of letters and emails from readers describing their’

So increasingly everyone approaching that age, or over it, must ask themselves: should I take statins? Should I accept industry reassurances that the side-effects effects are minimal? What are the alternatives?

Please submit your questions — and discuss among yourselves — below and Dr James and I will respond to them.

 

Send your questions on Twitter: #askStatins


  • Picquet

    I have been successively prescribed most of the main types of statin over the course of 17 years since suffering a MI, and in many dosages. Weird symptoms have been ascribed to many of them leading to the changes. At times I’ve given up and simply stopped taking them. I finally seem to have found one (Simvastatin, 40mg) which doesn’t unbalance me or give muscle pains. Here’s to the next 17 years…

  • wimsb

    If people gave up bread and other wheat-based or wheat-containing foods, they would find it relatively simple to lose weight and their cholesterol would deplete naturally.

  • Simon Morgan

    The difficult thing is going against the advice your own GP. Both my recent GP’s and chemists all insist that I keep taking Lipitor or Crestor.

    But I have notice a particular side-effect with this medication. It’s like my brain has become numbed. Or scrambled might be a better description. I’m sixty, and the symptoms could be attributed to other things, I guess (let’s not dwell on those possibilities!)

    But I feel much sharper when I’m not taking this medication. I’m going to try very hard to do 5 / 2 diet and stay off bread.

    It’s going to be pretty tough for me, because I virtually live on bread, but there isn’t really an alternative.

    • George

      I wonder how much of the data on statin use in the population is based on people who don’t take them, but say they do to keep their medical professionals happy?
      This might explain the low rate of side effects claimed by those working for the industry, vs. the higher rate reported by those actually taking them.

  • John Nichols

    I am 62. My cholesterol level has been 5 for the last 30 years. 10 years ago this was completely acceptable, now “it must be 4 or lower”. Hence a prescription for statins from my GP. I have not started taking them – I am active and take a lot of exercise, and the only friends who take statins all complain of debilitating muscle pain.
    Complicating factors – slightly elevated blood pressure, so on low dose of candesartan. Diabetes Type 2 (but see below), no medication needed. LDL 2.78, HDL 1.72. The QRisk model says a 34% chance of heart attack in 10 years, so hence the statins. But……
    The diabetes is a case in point. 5 years ago I had a blood test and was diagnosed. Since then, HbA1c has been 47, substantially below the “normal range” of 53 to 58 for Tupe 2. I asked my old GP, now retired, for advice on this. I said I suspected that Government had decided to be proactive and so had deliberately lowered the threshhold for diagnosis – then had recoiled in horror at the realisation that they were going to catch hundreds of thousands of people and they could not afford the treatment. He said he could not possibly comment, and added that I had hit the nail on the head.
    I don’t want to be a guinea pig for the pharma companies. What on earth does one do in situations like this where there are so many blatant conflicts of interest (doctors being paid to diagnose diabetes and paid to prescribe statins)?